Kansas, 2019

Winter Storm in Kansas, January 11 to 12, 2019

January 11 to 12, 2019 · NWS EAX · 7 events in 7 counties and zones

Light rain changed over to light snow by the mid afternoon on Friday January 11. After several hours of not accumulating due to warm surface temperatures snow began to pile up shortly after sunset.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Light rain changed over to light snow by the mid afternoon on Friday January 11. After several hours of not accumulating due to warm surface temperatures snow began to pile up shortly after sunset. While the atmosphere was certainly cold enough to produce plenty of snow it was warm enough to keep the snow to liquid ratio rather low. So, while more than 1 of liquid fell in many areas, this translated to roughly 5 to 8 inches of snow. Some of that liquid fell as rain, but the low snow to liquid ratio caused it to be a rather densely packed snow which clung to trees across the area, forming a picturesque winter wonderland. Snow continued to fall through the day on January 12, but most of the snowfall occurred through the night between January 11 and 12. Some totals in the region exceeded 12 inches, but most areas ended up with between 5 and 8 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 11, 11:37 AM CST, 23 minutes earlier.

Area forecast discussion, Jan 11, 11:37 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1137 AM CST Fri Jan 11 2019

.Discussion...
Issued at 423 AM CST FRI JAN 11 2019

Message of the day: Rain late this morning changing over to snow
this afternoon and evening is still expected. 5-8 inches of snow is
expected across central and eastern MO, with 3-6 inches of snow
expected across eastern KS and western MO. The heaviest snowfall
should occur overnight Friday into Saturday. Snow should taper off
Saturday evening from west to east.

Changes: Increased snow amounts by an inch or so across the area.
Upgraded to a Winter Storm Warning for Pettis and Saline counties in
MO.

Conditions are still on track for a winter storm to move through the
region today and tomorrow. The system in question is currently
neutral/positively tilted and sitting over the Four Corners. As it
moves northeast, approaching the area, the system will strengthen
and become more negatively tilted. At 850 mb the low pressure will
be closed and it should track up the I-44 corridor. Additionally,
temperatures look to be above freezing initially, but should cool to
below freezing later this morning and stay below freezing. At the
surface, the low pressure and inverted trough will move across OK
and AR. This all will allow plenty of moisture to be advected into
the area ahead of the system due the southerly winds. The southerly
flow at the surface will also allow temperatures to remain above
freezing for much of the day. This will result in the area seeing
rain initially. The question though is how much and how long will
surface temps remain above freezing. The HRRR/RAP are the warmest
solutions with highs in the upper 30s to low 40s. Whereas the NAM
is the coldest solution with highs in the low to mid 30s. The
GFS, ECMWF, and Canadian solutions are in the middle with upper
30s for highs. Have leaned a little more toward the high res
solutions, due to current temperatures in the upper 30s and
persistent southerly winds at least through most of the day. Will
have to keep an eye on trends though. If we end up being cooler,
or temps drop quicker, then we could see the transition to snow
earlier in the day and increase snowfall totals.

Right now though, the most reasonable outcome is rain will change
over to snow gradually, generally east to west later today.
Central MO should start to see the change late this afternoon,
with the KC metro and surrounding areas seeing a changeover to
snow in the 7-10 PM time frame. The heaviest snowfall is expected
during the overnight hours into Saturday morning. Highs tomorrow
will hover around freezing, but the vertical column will remain
below freezing, so snow is still the expected precipitation type
during the day Saturday. Snow should start to taper off in the
evening, coming to an end late Saturday. We could see a transition
to freezing drizzle as the system exits the area and we lose
cloud ice, but it'll depend on how quickly the low level moisture
and lift moves out in comparison to the upper level moisture. If
we do see a little freezing drizzle, very little if any
accumulation is expected right now. The Winter Weather Advisory
remains in effect for eastern KS and western MO tonight through
Saturday night. 3-6 inches of snow is expected. The Winter Storm
Warning remains in effect as well for central MO and it now
includes Pettis and Saline counties. 5-8 inches of snow is
expected in the warning area. With this winter storm, caution
needs to be taken if going out on the road both Friday night into
Saturday.

After this system, the weather looks rather quiet for our area.

&&

.Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1137 AM CST FRI JAN 11 2019

VFR conditions across the Kansas-Missouri state line will not last
long as light rain, sleet, and snow already falling across some of
the region. Lower, MVFR to IFR, CIGs are just to our southwest,
and will move into the region quickly this afternoon as the
precipitation continues, bringing CIGs and VIS down. Confidence on
when and what precipitation types will change is rather low for
the afternoon hours; but expect all snow by sunset and overnight.
Anticipate needing to make many amendments as the change over
starts this afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory from 3 PM this afternoon to 6 PM CST
     Saturday for KSZ025-057-060-102>105.

MO...Winter Storm Warning from 3 PM this afternoon to midnight CST
     Saturday night for MOZ017-023>025-031>033-038>040-044>046-
     054.

     Winter Weather Advisory from 3 PM this afternoon to 6 PM CST
     Saturday for MOZ001>008-011>016-020>022-028>030-037-043-053.

&&

Discussion...Grana
Aviation...Cutter
Hazardous weather outlook, Jan 11, 5:17 AM CST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
517 AM CST Fri Jan 11 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121130-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
517 AM CST Fri Jan 11 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

A winter storm will bring accumulating snow to much of Missouri and
eastern Kansas, beginning late this afternoon and evening. The
greatest time period for accumulating snow will occur tonight
through Saturday morning. Overall, amounts will range from 3 to 5
inches over Eastern Kansas and Western Missouri, to 5 to 8 inches
across central and eastern Missouri.

Difficult travel conditions are expected and may begin as early as
this evening commute, as rain begins to transition to snow across
the region.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Winter storm conditions will continue through midday Saturday.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

Blair

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Miami

When
January 11, 12:00 PM CST to January 12, 6:00 PM CST
Where
Miami forecast zone
Reported by
COOP Observer
Coordinates
38.564, -94.838 (the zone’s center; the record gives no point)

Between 10 and 12 inches of snow fell across Miami County, with most of it falling over the course of the first 12 hours. Light snow continued into the next day (January 12), but was fairly light, and only accounted for 1 to 2 inches.

Winter Storm, Linn

When
January 11, 12:00 PM CST to January 12, 6:00 PM CST
Where
Linn forecast zone
Reported by
COOP Observer
Coordinates
38.212, -94.843 (the zone’s center; the record gives no point)

Between 6 and 8 inches of snow fell across Miami County, with most of it falling over the course of the first 12 hours. Light snow continued into the next day (January 12), but was fairly light, and only accounted for 1 to 2 inches.

Winter Storm, Leavenworth

When
January 11, 2:00 PM CST to January 12, 4:00 PM CST
Where
Leavenworth forecast zone
Reported by
COOP Observer
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

Between 8 and 10 inches of snow fell across Leavenworth County, with most of it falling over the course of the first 12 hours. Light snow continued into the next day (January 12), but was fairly light, and only accounted for 1 to 2 inches.

Winter Storm, Wyandotte

When
January 11, 2:00 PM CST to January 12, 4:00 PM CST
Where
Wyandotte forecast zone
Reported by
COOP Observer
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

Between 8 and 10 inches of snow fell across Wyandotte County, with most of it falling over the course of the first 12 hours. Light snow continued into the next day (January 12), but was fairly light, and only accounted for 1 to 2 inches.

Winter Storm, Johnson

When
January 11, 2:00 PM CST to January 12, 4:00 PM CST
Where
Johnson forecast zone
Reported by
COOP Observer
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Between 10 and 12 inches of snow fell across Johnson County, with most of it falling over the course of the first 12 hours. Light snow continued into the next day (January 12), but was fairly light, and only accounted for 1 to 2 inches.

Winter Storm, Doniphan

When
January 11, 3:00 PM CST to January 12, 6:00 PM CST
Where
Doniphan forecast zone
Reported by
COOP Observer
Coordinates
39.788, -95.147 (the zone’s center; the record gives no point)

Between 8 and 10 inches of snow fell across Doniphan County, with most of it falling over the course of the first 12 hours. Light snow continued into the next day (January 12), but was fairly light, and only accounted for 1 to 2 inches.

Winter Storm, Atchison

When
January 11, 3:00 PM CST to January 12, 6:00 PM CST
Where
Atchison forecast zone
Reported by
COOP Observer
Coordinates
39.532, -95.313 (the zone’s center; the record gives no point)

Between 8 and 10 inches of snow fell across Atchison County, with most of it falling over the course of the first 12 hours. Light snow continued into the next day (January 12), but was fairly light, and only accounted for 1 to 2 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801896, 801897, 801893, 801894, 801895, 801891, 801892.